To the Editor.
—I was interested in Feldmann and Posner's series of patients with episodic neurologic dysfunction after successful treatment of Hodgkin's disease I would add radiation-induced conduction disturbance in the heart to their list of possible causes. I recently saw a patient with crescendo attacks resembling complex partial seizures. His electroencephalogram showed rhythmic temporal slowing misleading me, at first, into thinking these were indeed seizures. Screening vascular and cardiac workup were negative except for right bundle-branch block on the electrocardiogram. When the patient did not respond to anticonvulsant therapy, he was hospitalized and, during a typical spell, had a cardiac arrest from which he was, fortunately, successfully resuscitated. Subsequent evaluation confirmed the presence of intermittent complete heart block due to radiation damage. His spells disappeared after insertion of a pacemaker. Admittedly, Feldman and Posner's patients may have had other causes for their spells, but this occult yet
Grotta JC. A Cause of Episodic Neurologic Dysfunction. Arch Neurol. 1987;44(8):795–796. doi:10.1001/archneur.1987.00520200003002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: